Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2009, 8:17 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 8:17 PM CDT (01:17 UTC)
- Expired
- May 15, 2009, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:31 PM CDT | HAIL 0.75 | Wsw Cedar Vale, KS | WIND GUSTS 40-45 MPH |
| May 15, 8:34 PM CDT | HAIL 0.88 | Nw Cedar Vale, KS | WIND GUSTS TO 40 MPH. |
| May 15, 8:49 PM CDT | TSTM WND GST 60 | Chautauqua, KS | |
| May 15, 8:55 PM CDT | TSTM WND GST 55 | Chautauqua, KS | HEAVY RAIN AND PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:02 PM CDT | Tornado Watch | SPC | 7 hr |
| May 15, 7:48 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2691 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 160117
SVRICT
KSC019-035-049-160200-
/O.NEW.KICT.SV.W.0142.090516T0117Z-090516T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
ELK COUNTY IN SOUTHEAST KANSAS.
CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
* UNTIL 900 PM CDT.
* AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HOWARD TO
GRENOLA TO 8 MILES SOUTHEAST OF CAMBRIDGE TO MAPLE CITY...AND
MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CAMBRIDGE...CEDAR VALE...CHAUTAUQUA...DEXTER...ELGIN...ELK FALLS...
GRENOLA...HALE...HOWARD...LONGTON...MAPLE CITY...MOLINE...
NIOTAZE...PERU...SEDAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS.
&&
LAT...LON 3699 9689 3734 9668 3750 9647 3761 9625
3760 9597 3700 9596
TIME...MOT...LOC 0117Z 311DEG 11KT 3757 9627 3739 9639
3724 9656 3703 9678
$$
LAWSON4 follow-up statements
000
WWUS53 KICT 160133
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT FRI MAY 15 2009
KSC019-035-049-160200-
/O.CON.KICT.SV.W.0142.000000T0000Z-090516T0200Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
833 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COWLEY...ELK AND CHAUTAUQUA COUNTIES UNTIL 900 PM CDT...
AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF HOWARD TO
ELK FALLS TO 6 MILES SOUTH OF MOLINE TO CEDAR VALE TO 11 MILES
SOUTHWEST OF CEDAR VALE...MOVING SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR LONGTON BY 845 PM CDT.
NEAR ELGIN BY 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS.
&&
LAT...LON 3761 9625 3760 9597 3700 9596 3700 9667
TIME...MOT...LOC 0133Z 298DEG 20KT 3752 9610 3734 9622
3728 9631 3711 9641 3698 9661
$$
KETCHAM000
WWUS53 KICT 160139
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT FRI MAY 15 2009
KSC035-160150-
/O.CAN.KICT.SV.W.0142.000000T0000Z-090516T0200Z/
COWLEY KS-
839 PM CDT FRI MAY 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY HAS
BEEN CANCELLED...
AT 838 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS.
LAT...LON 3700 9651 3724 9650 3761 9625 3760 9597
3700 9596
TIME...MOT...LOC 0140Z 298DEG 20KT 3750 9605 3732 9617
3726 9626 3709 9637 3696 9657
$$
KSC019-049-160200-
/O.CON.KICT.SV.W.0142.000000T0000Z-090516T0200Z/
CHAUTAUQUA KS-ELK KS-
839 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK AND
CHAUTAUQUA COUNTIES UNTIL 900 PM CDT...
AT 838 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF LONGTON TO
ELK FALLS TO 7 MILES SOUTH OF MOLINE TO 7 MILES EAST OF CEDAR VALE TO
11 MILES SOUTHWEST OF CEDAR VALE...MOVING SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR LONGTON BY 845 PM CDT.
NEAR SEDAN BY 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS.
&&
LAT...LON 3700 9651 3724 9650 3761 9625 3760 9597
3700 9596
TIME...MOT...LOC 0140Z 298DEG 20KT 3750 9605 3732 9617
3726 9626 3709 9637 3696 9657
$$
KETCHAM000
WWUS53 KICT 160145
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT FRI MAY 15 2009
KSC019-049-160200-
/O.CON.KICT.SV.W.0142.000000T0000Z-090516T0200Z/
CHAUTAUQUA KS-ELK KS-
845 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN ELK
AND CHAUTAUQUA COUNTIES UNTIL 900 PM CDT...
AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF LONGTON
TO ELK FALLS TO 9 MILES NORTH OF SEDAN TO 6 MILES NORTHWEST OF ELGIN
TO 15 MILES WEST OF ELGIN...MOVING SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR SEDAN BY 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS.
&&
LAT...LON 3700 9651 3723 9636 3760 9597 3700 9596
TIME...MOT...LOC 0145Z 298DEG 20KT 3749 9602 3731 9614
3725 9623 3708 9634 3695 9654
$$
KETCHAM000
WWUS53 KICT 160152
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT FRI MAY 15 2009
KSC019-049-160200-
/O.CON.KICT.SV.W.0142.000000T0000Z-090516T0200Z/
CHAUTAUQUA KS-ELK KS-
852 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELK AND EASTERN CHAUTAUQUA COUNTIES UNTIL 900 PM CDT...
AT 852 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTH OF HALE TO 6
MILES NORTHWEST OF HALE TO 7 MILES NORTH OF SEDAN TO ELGIN TO 13
MILES WEST OF ELGIN...MOVING SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR ELGIN BY 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS.
&&
LAT...LON 3700 9642 3719 9627 3743 9597 3700 9596
TIME...MOT...LOC 0152Z 298DEG 20KT 3747 9598 3729 9610
3723 9619 3706 9630 3693 9650
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:18 PM CDT, 59 minutes earlier.
Area forecast discussion, May 15, 7:18 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 718 PM CDT FRI MAY 15 2009 .UPDATE... THUNDERSTORMS CONTINUE TO PROGRESS THEIR WAY EAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE STORMS SHOULD CONTINUE TO PRESS EAST AND SHOULD AFFECT SOUTHEAST KANSAS DURING THE NEXT COUPLE OF HOURS. THE TORNADO THREAT LOOKS TO BE VERY MINIMAL AT THIS TIME...DUE TO LACK OF LOW LEVEL CAPE (0-3KM). HOWEVER...THINGS APPEAR TO BE EVOLVING INTO A WIND THREAT ACROSS AREAS NEAR THE KANSAS/OKLAHOMA BORDER. THESE STORMS APPEAR TO FEEDING ON THE BETTER INSTABILITY...WITH THE STORM RELATIVE INFLOW GENERALLY 20KTS OR LESS. THE STRONGEST STORMS OF THIS COMPLEX SHOULD EVENTUALLY HEAD SOUTHEAST INTO OKLAHOMA DURING THE NEXT COUPLE OF HOURS. THE REMAINDER OF THE AREA...WE CANNOT RULE SOME GUSTY WINDS TO 50 MPH WITH THE LINE OF STORMS MOVING THROUGH. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE ONLY AVIATION CONCERN IS THE TIMING OF THE THUNDERSTORMS MOVING THROUGH CNU. BASED ON EXTRAPOLATION...WE FIGURED IT WOULD MOVE THROUGH THAT SITE BETWEEN 01-03Z. THE STORMS WILL GENERALLY REMAIN BELOW SEVERE LIMITS. MEANWHILE...THE COLD FRONT WILL FOLLOW THROUGH SHORTLY AFTERWARDS WITH VFR CONDITIONS EXPECTED THE REMAINDER OF THE NIGHT. COX && .PREV DISCUSSION... /ISSUED 312 PM CDT FRI MAY 15 2009/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS. LATE THIS AFTERNOON AND TONIGHT: LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER 0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND 200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO LIMITED SHEAR AND GOOD 0-3KM CAPE. THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z. OVERNIGHT: WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK. SATURDAY-FRIDAY: ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL DURING THE REMAINDER OF THE PERIOD. COX AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 68 44 73 / 80 10 0 0 HUTCHINSON 53 68 42 74 / 10 10 0 0 NEWTON 53 67 43 73 / 60 10 0 0 ELDORADO 54 67 43 73 / 80 10 0 0 WINFIELD-KWLD 55 68 44 74 / 80 10 0 0 RUSSELL 48 68 39 75 / 10 10 0 0 GREAT BEND 49 68 40 75 / 10 10 0 0 SALINA 50 68 40 75 / 10 10 0 0 MCPHERSON 51 68 41 74 / 10 10 0 0 COFFEYVILLE 59 68 44 72 / 80 10 0 0 CHANUTE 57 67 43 72 / 80 10 0 0 IOLA 56 67 43 72 / 80 10 0 0 PARSONS-KPPF 57 68 44 71 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083- 091>096-098>100. &&
Hazardous weather outlook, May 15, 5:43 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 543 PM CDT FRI MAY 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 543 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTH CENTRAL KANSAS EARLY THIS EVENING...ALONG A SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A COUPLE OF SIGNIFICANT SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS. DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED WITH THE LINE OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL CONTINUE THROUGH THE EVENING...SOUTHEAST OF A COTTONWOOD FALLS TO KINGMAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/JMC
In the hours before
Special weather statement, May 15, 8:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 801 PM CDT FRI MAY 15 2009 KSZ070-071-094-095-160130- ELK-GREENWOOD-WILSON-WOODSON- 801 PM CDT FRI MAY 15 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELK...GREENWOOD...WILSON AND WOODSON COUNTIES... AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FALL RIVER...OR 18 MILES SOUTHEAST OF EUREKA...AND MOVING SOUTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Local storm report, May 15, 8:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 NNE BURDEN 37.36N 96.73W
05/15/2009 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
ELDERLocal storm report, May 15, 8:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL YATES CENTER 37.87N 95.74W
05/15/2009 E0.75 INCH WOODSON KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 15, 8:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 10 W YATES CENTER 37.87N 95.93W
05/15/2009 E0.75 INCH WOODSON KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 15, 8:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 E BURDEN 37.31N 96.72W
05/15/2009 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 8:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 E BURDEN 37.31N 96.72W
05/15/2009 M58 MPH COWLEY KS STORM CHASER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 19 min |
| May 15, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 15, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 50 min |
| May 15, 9:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.